Wyoming, 2011

Flood in Wyoming, May 25 to 27, 2011

May 25 to 27, 2011 · NWS BYZ · 1 event in 1 county or zone

Heavy rainfall in the foothills of the Big Horn Mountains resulted in high flows and localized flooding on all rivers and streams across Sheridan County. County dispatch reported Soldier Creek was out of its banks and flooding homes in Downer Addition subdivision on the west side of Sheridan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Heavy rainfall in the foothills of the Big Horn Mountains resulted in high flows and localized flooding on all rivers and streams across Sheridan County. County dispatch reported Soldier Creek was out of its banks and flooding homes in Downer Addition subdivision on the west side of Sheridan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 24, 8:30 PM MST, 5 hours earlier.

Area forecast discussion, May 24, 8:30 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
930 PM MDT TUE MAY 24 2011

.SHORT TERM...VALID FOR WED AND THU...

MINOR UPDATE TONIGHT. INCREASED POPS OVER THE WESTERN ZONES FOR
TONIGHT AS PRECIPITATION CONTINUES TO WRAP AROUND THE UPPER LOW.
TEMPERATURES LOOK GOOD FOR TONIGHT BUT DID ADJUST WINDS SLIGHTLY
HIGHER.

HYDRO...FLASH FLOODING DEVELOPED FROM SHERIDAN WYOMING THIS
AFTERNOON AND EXTENDED NORTHWEST THROUGH BILLINGS. RAINS HAVE
DECREASED THIS EVENING ALTHOUGH FLASH FLOODING WAS STILL ON GOING
WEST OF SHERIDAN. RIVERS CONTINUE TO RISE THIS EVENING ACROSS
MOST OF THE AREA AND CURRENT FLOOD WARNINGS ON TRACK. RICHMOND

PREVIOUS DISCUSSION...
FLOODING IS ON-GOING ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON AND THE POTENTIAL FOR ADDITIONAL FLOODING IS VERY HIGH
THROUGH TONIGHT.

EXTENDED THE FLOOD WATCH THROUGH THE DAY WEDNESDAY AS COPIOUS
AMOUNTS OF RAINFALL WILL TAKE TIME TO DRAIN OUT OF AREA STREAM
BASINS...AND PRECIPITATION WILL NOT DIMINISH UNTIL WEDNESDAY
MORNING. WITH PRECIPITABLE WATER VALUES AROUND .75 TO 1 INCH AND A
DISTURBANCE STILL SLOWLY MOVING ACROSS THE AREA EXPECT 1 TO 2
INCHES OF ADDITIONAL PRECIPITATION SOUTH OF A ROUNDUP TO FORSYTH
TO BROADUS LINE TONIGHT INTO EARLY TOMORROW MORNING.

FLOOD WARNINGS REMAIN IN EFFECT FOR ALL COUNTIES EXCEPT SHERIDAN
IN THE FORECAST AREA THROUGH TOMORROW. THE SHIELDS RIVER IS
THE MOST URGENT MAINSTEM RIVER FLOODING ISSUE AT THIS TIME AS
MAJOR FLOODING IS EXPECTED TO OCCUR ALONG THIS RIVER TONIGHT AS
THE STAGE GOES TO 6.4 FEET. SIGNIFICANT FLOODING IS ALSO BEING
REPORTED ALONG THE MUSSELSHELL...BIG HORN...LITTLE BIG HORN AND
YELLOWSTONE FROM FORSYTH TO MILES CITY.

THUNDERSTORMS ARE DEVELOPING IN THE DRY SLOT AREA FROM SOUTHERN
YELLOWSTONE COUNTY INTO BIG HORN...SHERIDAN AND POWDER RIVER
COUNTIES. THESE STORMS WILL BE CAPABLE OF TORRENTIAL RAINFALL RATES
OVER 4 INCHES PER HOUR. IN ADDITION...THE VORTICITY IMPARTED BY
THE UPPER LEVEL SYSTEM TO THE SOUTH MAY IMPART ENOUGH SPIN IN SOME
OF THESE STORMS TO PRODUCE ISOLATED FUNNEL CLOUDS THIS EVENING.

WIDESPREAD PRECIPITATION WILL TAPER OFF WEDNESDAY MORNING WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DURING
THE HEAT OF THE DAY WEDNESDAY AFTERNOON. PRECIPITATION SHOULD
DIMINISH AFTER SUNSET WITH A DRY OVERNIGHT AND EARLY THURSDAY. A
STRONG NEGATIVELY TILTED TROF WILL IMPACT THE AREA BY THURSDAY
EVENING. WITH GOOD LOW LEVEL MOISTURE THIS SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE STRONG THUNDERSTORMS AND ADDITIONAL VERY
HEAVY RAINFALL INTO FRIDAY.

TEMPERATURES WILL BE BELOW AVERAGE WEDNESDAY AND THURSDAY.
TEMPERATURES IN THE MOUNTAINS WILL COOL ENOUGH FOR SOME SNOW
ACCUMULATION TONIGHT ABOVE 9000 FEET. CHAMBERS

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

TWO STORM SYSTEMS ON THE HORIZON FOR THURSDAY INTO FRIDAY AND THEN
SATURDAY THROUGH EARLY NEXT WEEK. ANOTHER STORM LOOKS TO FOLLOW
THE WEEKEND STORM BY THE MIDDLE OF NEXT WEEK AS WELL. SO THERE
DOES NOT APPEAR TO BE ANY WIDESPREAD DRYING POTENTIAL OVER THE
NEXT 10 DAYS...AND THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL
IS PRESENT ESPECIALLY THURSDAY INTO FRIDAY WITH STRONG
THUNDERSTORM POTENTIAL. TEMPERATURES WILL REMAIN COOL THROUGH THE
PERIOD...AND MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL SEE PERIODS
OF SNOW WITH EACH OF THESE SYSTEMS AS MUCH COLDER AIR ALOFT MOVES
IN WITH THESE SYSTEMS.

&&

.AVIATION...

SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO IMPACT
MUCH OF THE AREA THROUGH TONIGHT. THE BEST POTENTIAL FOR
THUNDERSTORMS WILL BE THROUGH LATE THIS EVENING FROM KBIL
SOUTHEAST TO KSHR. MVFR/IFR CONDITIONS WILL BE COMMON WITH
LOCALIZED LIFR CONDITIONS POSSIBLE IN THE HEAVIER SHOWERS AND
THUNDERSTORMS. PRECIPITATION WILL DECREASE IN COVERAGE EARLY
WEDNESDAY MORNING. AREAS OF FOG MAY DROP VISIBILITY TO MVFR OR
LOWER ACROSS PORTIONS OF THE REGION...INCLUDING KMLS...KSHR...KBIL
AND KLVM LATE TONIGHT INTO EARLY WEDNESDAY MORNING. EXPECT
OBSCURATIONS THROUGH MID DAY WEDNESDAY FOR ALL AREA MOUNTAINS. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 046/061 047/062 042/058 042/058 043/058 044/058 042/060
    84/T    27/T    75/W    35/T    55/T    55/T    33/T
LVM 041/062 044/057 039/055 036/056 037/057 038/058 036/061
    84/T    27/T    74/W    34/T    56/T    54/T    33/T
HDN 047/064 046/067 040/059 042/061 043/061 045/061 044/063
    84/T    27/T    75/W    35/T    55/T    56/T    32/T
MLS 047/064 047/064 041/059 044/060 046/062 047/060 046/062
    63/T    17/T    75/W    34/T    44/T    55/T    33/T
4BQ 047/063 045/068 040/059 042/060 045/061 046/062 044/063
    74/T    16/T    75/W    34/T    44/T    64/T    33/T
BHK 043/062 043/062 041/058 043/059 044/059 045/058 046/061
    42/T    13/T    75/W    34/T    43/T    54/T    43/T
SHR 045/060 044/066 037/057 038/057 041/058 043/059 042/059
    86/T    26/T    64/W    34/T    55/T    66/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR ZONES
      28>31-34-35-38>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR ZONES
      98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 24, 2:08 PM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT TUE MAY 24 2011

MTZ028>042-056>058-063>068-WYZ098-099-252115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
308 PM MDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE
REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS.
PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND
NEVER ATTEMPT TO CROSS WATER COVERED ROADS.

MORE SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. WITH
THE GROUND ALREADY SATURATED BY PREVIOUS RAINFALL AND STREAMS
RUNNING HIGH...ANY ADDITIONAL PRECIPITATION WILL QUICKLY RUN OFF
CAUSING RISES ON AREA WATERWAYS AND POSSIBLE FLOODING. RESIDENTS
NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE PREPARED TO
MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PRECIPITATION SHOULD COME TO AN END WEDNESDAY MORNING...THOUGH
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON AND EVENING.

EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA AS
MOUNTAIN SNOW MELT AND OCCASIONAL SHOWERS KEEP WATER LEVELS
RUNNING HIGH. ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE
REGION THURSDAY THROUGH SUNDAY AND COULD BRING ADDITIONAL
RAINFALL TO THE REGION.

PERSONS TRAVELING SHOULD CHECK FOR ROAD CLOSURES BEFORE HEADING
OUT AND USE EXTREME CAUTION IF TRAVELING IN RURAL LOCATIONS.
ROADS COVERED IN WATER COULD BE WASHED OUT OR WEAKENED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sheridan

When
May 25, 1:30 AM MST to May 27, 7:00 AM MST
Where
Sheridan County, 2.32 mi E of Dayton to 3.35 mi WSW of Big Horn
Cause
Heavy Rain
Reported by
Insurance Company
Coordinates
44.879, -107.223

Heavy rainfall in the foothills of the Big Horn Mountains resulted in high flows and localized flooding on all rivers and streams across Sheridan County. County dispatch reported Soldier Creek was out of its banks and flooding homes in Downer Addition subdivision on the west side of Sheridan.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317487.